COVID19: British woman in ICU after blood clotting incident

1208 views
3 mins read

A 39-year-old British woman is currently being treated in ICU following a blood clotting incident, which authorities are looking into whether it could be linked to AstraZeneca’s COVID-19 vaccine.

The woman, treated at Nicosia General, had received the first dose of the vaccine two weeks ago in Paphos, with health authorities also looking into her medical history.

In comments to Philenews, the acting head of the pharmaceutical services, Elena Panayiotopoulou, said another three cases of blood clots are being investigated, two of which occurred after an AstraZeneca shot and one after a Pfizer jab.

Panayiotopoulou said the people involved in the other three cases had mild blood clotting incidents and have since made a full recovery.

She argued that the benefits still outweigh the risks and urged people to continue getting vaccinated to protect the population against the virus and possible variants.

“To date, 181 reports of possible adverse reactions have been reported.

“Of these, 141 were mild to moderate. Injection site pain, fever, myalgia, arthralgia, chills. That is, the usual side effects, which are not something to worry about,” argued Panayiotopoulou.

She added that 40 cases reported had more severe reactions but have all made a full recovery.

Panayiotopoulou also clarified that if no serious side effects are observed with the administration of the vaccine’s first dose, it is even rarer after the second dose.

“For this reason, we urge people who have not experienced serious side effects to proceed with the administration of the second dose.

“However, if someone showed side effects, then they should contact the pharmaceutical services.”

People who believe that they may be having adverse reactions to a vaccine can call 22608607.

“We will look into it and act accordingly. We may suggest a switch to a different vaccine for their second dose, although this practice is not officially recommended.”

Dr Zoe Dorothea Pana, advisor to the government on the coronavirus outbreak, confirmed the 39-year-old woman’s blood clotting incident could be linked to the AstraZeneca vaccine, but authorities will need to look into her medical history to draw conclusions.

“As with all medications and vaccines, blood clotting incidents could be expected. We will have to look into their frequency and their link to the vaccine”.

Pana stressed the benefits of the vaccines, even if they sometimes are linked to rare side effects.

“Yes, the incident should be evaluated. It has to be reported. But we have to keep things in perspective.

If we start shunning vaccines, then we can’t come close to our common goal of beating the virus.”